Hail, Sumner
- When
- June 20, 1:13 PM CST
- Where
- Sumner County, 0.69 mi S of Mayfield
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.260, -97.550
Strong to severe thunderstorms ignited across portions of central, south-central and east-central Kansas during the afternoon and evening hours on the 20th, along and north of a warm front. The thunderstorms became supercellular as they moved north of the warm front, producing a handful of tornadoes across portions of Barton, McPherson and Marion counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Strong to severe thunderstorms ignited across portions of central, south-central and east-central Kansas during the afternoon and evening hours on the 20th, along and north of a warm front. The thunderstorms became supercellular as they moved north of the warm front, producing a handful of tornadoes across portions of Barton, McPherson and Marion counties. Severe straight-line winds also slammed the community of McPherson, producing some damage across town.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 20, 11:21 AM CST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1221 PM CDT SAT JUN 20 2009 .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU AREA OF WIDESPREAD RAIN WITH EMBEDDED STORMS WILL CONTINUE TO SHIFT NORTH THIS AFTERNOON INTO NORTH CENTRAL KANSAS. PARTIAL CLEARING MAY PROMOTE RENEWED CONVECTION LATE THIS AFTERNOON ACROSS SOUTH CENTRAL KANSAS...SOME OF WHICH WOULD BE STRONG TO SEVERE. WILL MAINTAIN MVFR CATEGORY WITH TEMPO IFR CATEGORY ACROSS CENTRAL KANSAS THIS AFTERNOON. OTHERWISE CONDITIONS EXPECTED TO BECOME MAINLY VFR OVERNIGHT INTO SUNDAY MORNING ACROSS MOST AREAS...THOUGH PATCHY MVFR CIGS/VSBYS ARE POSSIBLE FOR A FEW HOURS AROUND DAWN ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. CONVECTIVE CHANCES WILL BECOME MORE ISOLATED AND RELEGATED TO VCTS LATER IN THE FORECAST VALID PERIOD. KED && .PREV DISCUSSION... /ISSUED 621 AM CDT SAT JUN 20 2009/ AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU LARGE W-E BAND OF SHOWERS/T-STORMS OVER SRN KS APPEARS IN RESPONSE TO 850-700 MOISTURE CONVERGENCE ZONE. EXPECTING THIS AREA TO LIFT NWD THIS AM...AS SHORTWAVE LIFTS NEWD OUT OF SRN HI PLAINS. MVFR CIGS LOOK LIKELY IN ASSOCIATION WITH THIS AREA OF CONVECTION. COVERAGE OF CONVECTION SHOULD DIMINISH FROM SOUTH TO NORTH LATER THIS PM INTO THIS EVE AS THE SHORTWAVE PUSHES FURTHER N. JMC PREV DISCUSSION... /ISSUED 217 AM CDT SAT JUN 20 2009/ DISCUSSION... MAIN FORECAST CONCERNS WILL FOCUS ON PRECIPITATION CHANCES AND THUNDERSTORM MODE FOR TODAY/TONIGHT...FOLLOWED BY INCREASING HEAT AND HUMIDITY THEREAFTER. TDY-TONIGHT SATELLITE WATER IMAGERY SHOWS A GOOD SUBTROPICAL PLUME OF RICH MOISTURE EXTENDING NORTHWARD FROM MEXICO NORTHWARD ACROSS WEST TEXAS. THIS RICH MOISTURE PLUME WILL CONTINUE TO STREAM NORTHWARD INTO KANSAS WITH NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS AFFECTING MAINLY WESTERN AND CENTRAL KANSAS. TROPICAL MOISTURE AND PRECIPITABLE WATER VALUES AROUND 2 INCHES WILL YIELD SKINNY CAPE SOUNDINGS SUPPORTIVE OF OCCASIONAL HEAVY DOWNPOURS...MAINLY FOR LOCATIONS ALONG AND WEST OF I-35/I-135. MEANWHILE...MODELS SHOW INCREASING LOW LEVEL CAPE AND 0-1KM HELICITY WHICH COULD MAKE ENVIRONMENT MORE FAVORABLE FOR LOW LEVEL MESOCYCLONES DURING THE AFTERNOON AND EARLY EVENING HOURS...AS A POSSIBLE WARM FRONT BOUNDARY LIFTS NORTHWARD ACROSS THE AREA. THINGS TO WATCH FOR WOULD BE DECENT BREAKS IN THE CLOUDS AND IF STORMS CAN ISOLATE THEMSELVES OR DEVELOP A STRONGER UPDRAFT. ISOLATED STRONG STORMS WITH BRIEF TORNADOES CANNOT BE RULED OUT IN THIS TYPE OF ENVIRONMENT. SUN-MON THE HEAT AND HUMIDITY WILL QUICKLY BUILD BACK INTO KANSAS FOR THIS PERIOD AS UPPER RIDGE CENTER RETROGRADES TO THE WEST. EXTENDED: TUE-FRI MODELS ARE IN VERY GOOD AGREEMENT WITH UPPER RIDGE CENTER BUILDING OVER THE CENTRAL UNITED STATES. THIS WILL RESULT IN A HOT AND DRY WEATHER PATTERN ALONG WITH HUMID CONDITIONS FOR KANSAS...HEAT INDICES WILL CLIMB ABOVE THE CENTURY MARK FOR MUCH OF THE AREA DURING THE AFTERNOON HOURS FOR TUESDAY THROUGH THURSDAY. NO CHANGES MADE TO THE EXTENDED PERIOD WITH HIGH CONFIDENCE IN GOING FORECAST. JAKUB AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU LATEST WATER VAPOR LOOP WAS CONTINUING TO SHOW THE POTENTIAL VORTICITY ANOMALY MOVING INTO ARIZONA. GOES HIGH RESOLUTION PROFILERS WERE SHOWING VERY BROAD AFFLUENCE OVER WEST TEXAS WITH A WELL DEFINED JET STREAK MOVING THROUGH NEW MEXICO. THIS JET STREAK WILL CONTINUE TO LIFT NORTH/NORTHEAST OVERNIGHT AND ALLOW FOR MORE OF A TROPICAL FETCH INTO WESTERN AND CENTRAL KANSAS. AS A RESULT...WE SHOULD SEE SHOWER AND THUNDERSTORMS GRADUALLY INCREASE ACROSS OKLAHOMA LATE TONIGHT AND THEN SPREAD NORTH INTO SOUTHWEST AND SOUTH CENTRAL KANSAS TOWARDS DAYBREAK. CEILINGS WILL MOST LIKELY REMAIN IN THE VFR CATEGORY...BUT THEY MAY LOWER INTO THE MVFR CATEGORY AT RSL AND HUT TOMORROW MORNING IN THE MIDST OF HEAVIER RAINFALL. THE MODELS ARE SHOWING THE BULK OF THE RAINFALL LIFTING NORTH OF THE AREA BY MID AFTERNOON. AS A RESULT...WE WILL END THE RAINFALL ACROSS THE TAF SITES DURING THE AFTERNOON. THE ATMOSPHERE COULD RECOVER DURING THE AFTERNOON...BUT WE WILL ONLY MENTION A BROKEN MID LEVEL DECK (10KFT) FOR NOW. COX && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 87 72 95 73 / 100 30 10 0 HUTCHINSON 85 71 95 72 / 100 30 10 10 NEWTON 86 71 95 73 / 100 30 10 10 ELDORADO 87 71 94 72 / 100 30 10 0 WINFIELD-KWLD 90 73 95 73 / 80 30 10 0 RUSSELL 81 68 96 71 / 90 30 10 10 GREAT BEND 82 69 96 72 / 100 30 10 10 SALINA 82 70 97 73 / 90 30 10 10 MCPHERSON 84 70 95 72 / 100 30 10 10 COFFEYVILLE 90 73 92 73 / 60 20 10 0 CHANUTE 87 72 92 72 / 90 20 10 0 IOLA 86 72 92 72 / 100 20 10 10 PARSONS-KPPF 89 73 92 72 / 80 20 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1251 PM CDT SAT JUN 20 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-211800- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1251 PM CDT SAT JUN 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE ENTIRE AREA THIS AFTERNOON AND TONIGHT. HOWEVER...THE BEST CHANCE FOR A FEW SEVERE STORMS AND SOME WITH LOCALLY HEAVY RAINFALL WILL EXIST THIS AFTERNOON AND EVENING...FOR AREAS ALONG AND SOUTH OF I-70...AND TO THE WEST OF A COTTONWOOD FALLS TO EUREKA TO SEDAN LINE. THE MAIN SEVERE RISK WILL BE DAMAGING WINDS TO 70 MPH WITH A A BRIEF TORNADO ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HIGHER LEVELS OF HEAT AND HUMIDITY WILL AFFECT MUCH OF REGION FOR NEXT WEEK...WITH HEAT INDICES AROUND 100 DEGREES FOR SUNDAY AND MONDAY. THE HEAT INDICES COULD APPROACH 105 DEGREES FOR TUESDAY AND WEDNESDAY AFTERNOONS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...MAINLY FOR AREAS WEST OF A COTTONWOOD FALLS TO EUREKA TO SEDAN LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/CJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 852 AM CDT SAT JUN 20 2009 KSZ050>053-067>072-082-083-094>096-201445- ALLEN-BUTLER-CHASE-ELK-GREENWOOD-HARVEY-KINGMAN-MARION-MCPHERSON- NEOSHO-RENO-RICE-SEDGWICK-WILSON-WOODSON- 852 AM CDT SAT JUN 20 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ALLEN...BUTLER...CHASE...ELK...GREENWOOD... HARVEY...KINGMAN...MARION...MCPHERSON...NEOSHO...RENO...RICE... SEDGWICK...WILSON AND WOODSON COUNTIES... AT 848 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LARGE AREA OF RAIN WITH EMBEDDED THUNDERSTORMS ACROSS THE AREA. SOME OF THIS RAIN WAS LOCALLY HEAVY...WITH RATES OF ONE-HALF INCH TO ONE INCH PER HOUR. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 151 PM CDT SAT JUN 20 2009 KSZ092-201915- SUMNER- 151 PM CDT SAT JUN 20 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SUMNER COUNTY... AT 151 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF CALDWELL...OR 13 MILES SOUTHWEST OF WELLINGTON...AND MOVING NORTHEAST AT 30 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
The Wichita radar (KICT), 45 km away, was scanning. The volume nearest the first event began at 19:13 UTC.
7 thunderstorm wind, 6 tornado, 1 hail. Local standard time, as filed.
Small tree limbs were downed.
Straight-line winds destroyed a cattle shed and damaged some trees on a farmstead in the Windom area. Information courtesy of the Hutchinson News.
At least one semi-truck blew over between Lindsborg and Marquette. Information courtesy of the McPherson Sentinel.
A brief tornado touchdown caused some damage to roofs, garage doors, windows, siding trees, power lines and fences across western portions of Great Bend. Two injuries were reported, including a 38-year old man receiving cuts from flying broken glass, and a 53-year old woman being hit in the head by a falling tree limb. The Great Bend Tribune contributed to this report.
Tornado moved across a farmstead and destroyed a barn, toppled a tractor trailer, and threw two grain bins out into the wheat field.
Some tree limbs were downed.
Straight-line winds estimated around 75 mph downed large trees and power poles across McPherson. Some roof damage occurred as well. A tree fell on a residence. Nine power poles just west of town were downed. Metal awnings on Main Street McPherson businesses were blown down.
Three barns were completely destroyed, a silo was blown into a cornfield, a center-pivot irrigation system was destroyed, and 26 power poles were downed. Additionally, an SUV was thrown into a wheat field. The McPherson Sentinel contributed to this report.
Two semi-trucks were blown over southeast of McPherson. Information courtesy of the McPherson Sentinel.
The combination of heavy rain and high winds aided in a two-vehicle fatal automobile accident on Highway 56 east of McPherson. There was one fatality and one injury associated with the accident. The McPherson Sentinel contributed to this report.
Some tree damage with several power lines down. Two farmsteads were struck causing damage to several barns and feed bins.
A brief tornado touchdown was reported by KWCH Channel 12.
A tornado touched down briefly in an open field.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, McPherson | 2009-06-20 | 70 | Male | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177978, 177989, 179389, 179396, 178047, 166699, 177990, 177996, 166702, 179401, 179402, 166708, 166704, 166706.